Tags

Type your tag names separated by a space and hit enter

Reversal of quetiapine-induced altered mental status with physostigmine: a case series.
Am J Emerg Med. 2012 Jul; 30(6):950-3.AJ

Abstract

Quetiapine overdose is a clinical entity commonly encountered in emergency departments. Quetiapine is a drug with many mechanisms, including antimuscarinic effects. Traditionally, treatment of quetiapine toxicity has been primarily supportive care. Case reports exist documenting improvement in mental status in these patients after administration of physostigmine, a carbamate capable of reversing antimuscarinic toxicity. In this descriptive case series, 3 patients with quetiapine toxicity treated with physostigmine are reported. In each case, the patient had significant altered mental status that was rapidly reversed with administration of physostigmine. In all 3 cases, patient disposition was changed to a lower level of care, requiring less invasive monitoring. In 1 case, intubation was prevented. Because quetiapine toxicity is commonly encountered and the use of physostigmine in this setting is a potentially practice-altering treatment, emergency physicians should be aware of this phenomenon.

Authors+Show Affiliations

Hennepin Regional Poison Center, Mail Code: RL, Minneapolis, MN 55415, USA. jonbcole@gmail.comNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

21802878

Citation

Cole, Jon B., et al. "Reversal of Quetiapine-induced Altered Mental Status With Physostigmine: a Case Series." The American Journal of Emergency Medicine, vol. 30, no. 6, 2012, pp. 950-3.
Cole JB, Stellpflug SJ, Ellsworth H, et al. Reversal of quetiapine-induced altered mental status with physostigmine: a case series. Am J Emerg Med. 2012;30(6):950-3.
Cole, J. B., Stellpflug, S. J., Ellsworth, H., & Harris, C. R. (2012). Reversal of quetiapine-induced altered mental status with physostigmine: a case series. The American Journal of Emergency Medicine, 30(6), 950-3. https://doi.org/10.1016/j.ajem.2011.05.015
Cole JB, et al. Reversal of Quetiapine-induced Altered Mental Status With Physostigmine: a Case Series. Am J Emerg Med. 2012;30(6):950-3. PubMed PMID: 21802878.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Reversal of quetiapine-induced altered mental status with physostigmine: a case series. AU - Cole,Jon B, AU - Stellpflug,Samuel J, AU - Ellsworth,Heather, AU - Harris,Carson R, Y1 - 2011/07/29/ PY - 2011/01/12/received PY - 2011/05/11/revised PY - 2011/05/12/accepted PY - 2011/8/2/entrez PY - 2011/8/2/pubmed PY - 2012/9/18/medline SP - 950 EP - 3 JF - The American journal of emergency medicine JO - Am J Emerg Med VL - 30 IS - 6 N2 - Quetiapine overdose is a clinical entity commonly encountered in emergency departments. Quetiapine is a drug with many mechanisms, including antimuscarinic effects. Traditionally, treatment of quetiapine toxicity has been primarily supportive care. Case reports exist documenting improvement in mental status in these patients after administration of physostigmine, a carbamate capable of reversing antimuscarinic toxicity. In this descriptive case series, 3 patients with quetiapine toxicity treated with physostigmine are reported. In each case, the patient had significant altered mental status that was rapidly reversed with administration of physostigmine. In all 3 cases, patient disposition was changed to a lower level of care, requiring less invasive monitoring. In 1 case, intubation was prevented. Because quetiapine toxicity is commonly encountered and the use of physostigmine in this setting is a potentially practice-altering treatment, emergency physicians should be aware of this phenomenon. SN - 1532-8171 UR - https://wwww.unboundmedicine.com/medline/citation/21802878/Reversal_of_quetiapine_induced_altered_mental_status_with_physostigmine:_a_case_series_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0735-6757(11)00227-0 DB - PRIME DP - Unbound Medicine ER -